Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 52, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2008, 3:13 PM CDT for Frontier County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 3:13 PM CDT (20:13 UTC)
- Expired
- May 23, 2008, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Frontier County, NE
The radar
The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:23 PM CDT | HAIL 0.88 | 10 Sw Eustis, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 232014
SVRLBF
NEC063-232100-
/O.NEW.KLBF.SV.W.0052.080523T2013Z-080523T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 400 PM CDT
* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTHWEST OF EUSTIS...OR 19 MILES EAST OF CURTIS...AND MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EUSTIS BY 335 PM CDT...
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWEST NEBRASKA.
LAT...LON 4052 10034 4070 10020 4070 9998 4069 9997
4045 9997 4043 9998 4043 10007 4035 10007
4033 10009 4034 10013
TIME...MOT...LOC 2013Z 215DEG 22KT 4057 10016
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:44 AM CDT, 11 hours 29 minutes earlier.
Area forecast discussion, May 23, 3:44 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 AM CDT FRI MAY 23 2008 .DISCUSSION... LARGE ANOMALOUS LOW CONTINUES TO SPIN ACROSS WESTERN CONUS IN BLOCKY PATTERN WITH HIGH AMPLITUDE RIDGES ON EACH SIDE OF THIS LOW ACROSS SOUTHERN CANADA AND OTHER LOW CENTERS NEAR NEW ENGLAND AND THE ALUETIANS. FINAL PIECE OF THIS PUZZLE IS HIGH LAT ENERGY BEGINNING TO DROP SOUTHWARD OUT OF ARTIC CIRCLE AND LOOKS LIKE IT WILL HELP PUSH EASTERN LOW OUT AS WESTERN LOW WEAKENS SOMEWHAT AS REX BLOCK LOOKS TO SET UP ACROSS WESTERN NA INTO EARLY NEXT WEEK. LAST BIG FEATURE ON NA WATER VAPOR IMAGERY IS STRONG JET DIVING ON BACK SIDE OF THE WESTERN LOW...WHICH LOOKS TO REFORM ON EASTERN SIDE THIS EVENING AND LEAD TO ANOTHER BUSY DAY ACROSS THE HIGH AND CENTRAL PLAINS. RADAR MOSAIC REMAINS BUSY WITH LARGE SHIELD OF PCPN ROTATING INTO MO VALLEY AND CENTRAL SDAKT. NEW CONVECTION FIRING ACROSS WESTERN KS ATTM AND THIS IS DRIFTING NNW TOWARD SOUTHERN CWA. NUMEROUS SHORT TERM MODELS GUIDANCE SHOWS THIS ARE OF PCPN WORKING INTO SOUTHERN CWA THROUGH MID MORNING AND WILL HAVE HIGHEST POPS IN TO ACCOUNT FOR THIS. THIS SEEMS TO BE AREA OF ELEVATED WAA AHEAD OF CURVED JET ROTATING INTO EASTERN COLORADO ATTM. MAIN CONCERN...ASSUMING THIS MORNING CONVECTION DOES NOT ALTER THE MAIN PLAN...IS FOR ANOTHER ROUND OF SIGNIFICANT WX THIS AFTERNOON ACROSS WESTERN AND SOUTHERN CWA. STRONG SHEAR REMAIN IN PLACE ACROSS THE REGION WITH STRONG ADVECTIONS OF MOISTURE AND LIFT CONTINUING IN THIS PATTERN AS WELL. SFC ANALYSIS AT 6Z HAD MAIN SFC LOW IN TX PANHANDLE WITH SECONDARY LOW ACROSS SE COLORADO. DRY LINE CONTINUES TO PUSH WESTWARD ACROSS SOUTHERN HIGH PLAINS...BUT STILL IN PLACE ACROSS NORTHEAST COLORADO...AND LOOKING TO FINALLY PUSH WEST OF GLD. THESE LOWS ARE EXPECTED TO MERGE INTO NORTHEAST COLORADO BY MID AFTERNOON AND ENHANCE FRONT ACROSS SE WYOMING INTO NW KS. EXACT POSITION BETWEEN THESE TWO POINTS IS PROBLEM OF THE DAY WITH NAM AND GFS NOT IN VERY GOOD AGREEMENT...WITH LAST FEW RUNS OF SREF LEANING TOWARD GFS. WILL LEAN THINKING THIS WAY WITH SFC LOW NEAR FT MORGAN WITH WARM FRONT ARCING INTO FAR CORNER OF SW NEB AND DRY LINE NOT FAR BEHIND. MINIMAL CIN BY LATE AFTERNOON AND SHEAR PARAMETERS SHOWING STRONG LLVL TURNING AND EXPECT LIKE YESTERDAY THAT STORMS WILL QUICKLY ROTATE AND MOVE OFF TO THE NNW. BUFKIT HODOGRAPHS/PROFILES SHOWING RIGHT MOVING STILL THE DOMINANT SUPERCELL THAT WILL MOVE ALMOST STRAIGHT NORTH AT NEARLY 35KTS. NEEDLESS TO SAY MODERATE RISK WITH TORNDOES MORE A THREAT IN OUR CWA THAN YESTERDAY. OTHER CONCERN IS HEAVY RAIN FROM YESTERDAY ACROSS SW CWA. HYDROGRAPHS OF SEVERAL CREEKS HAVE SHOWN RAPID RISES AND REPORTS OF STANDING WATER ACROSS NUMEROUS PLACES. FEEL ADDITIONAL RAINFALL COULD CAUSE SOME PROBLEMS...AND AGAIN PROFILES SHOW FAIRLY DECENT PW CONTENT AND ELONGATED CAPE PROFILE WITH BORDERLINE WARM CLOUD DEPTHS. SO FEEL WATCH IS NOT OUT OF QUESTION AND HAVE PLACE IN FOR TODAY WITH CURRENT CONVECTION MOVING THIS WAY INTO EARLY MORNING HOURS FOR ADDITIONAL THREAT LATER. SATURDAY THE STRONGER RIDGE OVER CENTRAL CANADA IS BREAKING DOWN WITH ARRIVING HIGH LAT WAVE AND THIS LOOKS TO ALLOW SFC HIGH TO PROGRESS INTO NW HIGH PLAINS WITH LEE TRF ACROSS WESTERN NEB IN THE AFTERNOON. FOCUS LOOKS TO SHIFT INTO MAINLY EASTERN CWA AS DRIER AIR LOOKS TO INFILTRATE WESTERN NEBRASKA. MODELS DRIER ON SUNDAY AND TRENDED TO THIS IN CURRENT FCST. && .AVIATION... WIDESPREAD STRATUS SHIELD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA IN WAKE OF DEPARTED MCS. WILL KEEP LIFR CONDITIONS FOR KLBF THROUGH 12Z AND INCREASE TO IFR 12-16Z...THEN MVFR GRADUALLY GOING TO VFR BY AROUND 21Z. KVTN LOOKS TO BE STUCK IN IFR CIGS TODAY. STRONG EAST WINDS AGAIN TODAY AT 23G30KTS. SHOWERS AND THUNDERSTORMS DEVELOPING IN NWRN KS WILL BRING CHC FOR OFF AN ON TSRA FOR KLBF TODAY BEFORE STRONG TO SEVERE THUNDERSTORMS THREATEN KLBF WITH VSBY AS LOW AS 1SM IN +TSRAGS FROM LATE THIS AFTN AND EVENING WITH ENHANCED GUSTS NEAR TSRA. THUNDERSTORMS SHOULD EVENTUALLY MOVE INTO KVTN BY MID EVENING. LIFR CIGS ARE LIKELY TO SET IN FOR BOTH TAF SITES AFT 06Z SAT IN WAKE OF SYSTEM. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ038-057>059-069>071. && 13/KAR
Hazardous weather outlook, May 23, 11:41 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1141 AM CDT FRI MAY 23 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-241645- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1141 AM CDT FRI MAY 23 2008 /1041 AM MDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS GENERALLY SOUTH OF HIGHWAY 2 THIS MORNING. LOCALLY HEAVY RAINFALL MAY OCCUR CAUSING FLASH FLOODING DUE TO BRIEF INTENSE RAINFALL ON ALREADY SATURATED GROUND. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF A RUSHVILLE TO BROKEN BOW LINE. AN AREA OF SURFACE LOW PRESSURE WILL BECOME SITUATED OVER EASTERN COLORADO DURING THE AFTERNOON. A WARM FRONT WILL EXTEND EAST FROM THE LOW ACROSS NORTHERN KANSAS...WITH A TROUGH OF LOW PRESSURE EXTENDING NORTH INTO THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THESE BOUNDARIES DURING THE MID TO LATE AFTERNOON...AND THEN SPREAD NORTH TO NORTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. CLOUD COVER OVER WESTERN AND NORTH CENTRAL NEBRASKA COMPLICATES THE POTENTIAL SEVERE WEATHER SCENARIO ACROSS THE AREA...DUE TO THE POTENTIAL FOR LIMITED DAYTIME HEATING. IF CLOUDS CAN DISSIPATE DURING THE AFTERNOON WEST OF HIGHWAY 83 AND SOUTH OF INTERSTATE 80...THEN THE STRONGER DESTABILIZATION COMBINED WITH FAVORABLE VERTICAL WIND SHEAR WILL INCREASE THE POTENTIAL FOR TORNADIC SUPERCELLS. HOWEVER...IF THE CLOUD COVER PERSISTS THROUGH THE AFTERNOON...THEN THE TORNADO THREAT WILL BE SLIGHTLY LOWER...THOUGH THE RISK FOR LARGE HAIL WILL STILL EXIST. ANOTHER CONCERN WILL BE POTENTIAL FLASH FLOODING ACROSS MUCH OF SOUTHWEST AND CENTRAL NEBRASKA...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS...AND THE LIKELIHOOD FOR ADDITIONAL INTENSE RAINFALL UP TO 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD EASILY CAUSE FLASH FLOODING. RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH STATE OF ALERT LATER THIS AFTERNOON AND EVENING. REVIEW SEVERE WEATHER SAFETY RULES AND LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE POSSIBLE DUE TO ALREADY SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS WESTERN AND SOUTHWESTERN NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, May 23, 9:16 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLASH FLOOD 5 E MOOREFIELD 40.69N 100.30W
05/23/2008 FRONTIER NE LAW ENFORCEMENT
WATER WAS REPORTED RUNNING OVER HIGHWAY 23 BETWEEN
MOOREFIELD AND FARNAM.
&&
HENDERSONLocal storm report, May 23, 11:43 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1143 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM HEAVY RAIN STOCKVILLE 40.53N 100.38W
05/23/2008 M5.45 INCH FRONTIER NE CO-OP OBSERVER
24 HOUR RAINFALL AMOUNT
&&
JWSLocal storm report, May 23, 2:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 12 S STOCKVILLE 40.36N 100.38W
05/23/2008 M1.00 INCH FRONTIER NE PUBLIC
&&
CARMELLocal storm report, May 23, 3:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 9 S CURTIS 40.50N 100.51W
05/23/2008 FRONTIER NE LAW ENFORCEMENT
COUNTY ROADS FLOODED AND WASHED OUT. 4.70 INCHES OF RAIN
SINCE MIDNIGHT AND TOTAL RAINFALL OF 7 INCHES REPORTED BY
SPOTTER.
&&
CARMELLocal storm report, May 23, 3:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 10 SSE STOCKVILLE 40.40N 100.31W
05/23/2008 FRONTIER NE LAW ENFORCEMENT
WATER REPORTED OVER COUNTY ROAD WEST OF MEDICINE CREEK BY
LAW ENFORCEMENT. ROAD WAS REPORTED UNDER WATER.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:06 PM CDT | Tornado Warning | LBF | Frontier | 39 min |
| May 23, 3:55 AM CDT | Flash Flood Watch | LBF | Chase, Custer, Frontier, Hayes, Keith, Lincoln and 1 more | 24 hr |
| May 23, 8:07 AM CDT | Flash Flood Warning | LBF | Frontier, Hayes, Lincoln | 9 hr |
| May 23, 2:00 PM CDT | Flash Flood Warning | LBF | Lincoln | 6 hr |
| May 23, 2:26 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 49 min |
| May 23, 3:18 PM CDT | Tornado Warning | LBF | Frontier | 27 min |
| May 23, 4:03 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 42 min |
| May 23, 4:15 PM CDT | Wind Advisory | LBF | Arthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more | 10 hr |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 46 min |
| May 23, 5:02 PM CDT | Flash Flood Warning | LBF | Frontier, Hayes | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.